Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 5, 2017, 7:10 AM PST for Kern County, Tulare County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 5, 2017, 7:10 AM PST (15:10 UTC)
- Expired
- Jan 5, 2017, 1:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kern County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 106 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 9:30 AM PST | FLASH FLOOD | 3 Ssw Lake Isabella, CA | KERN COUNTY PUBLIC WORKS REPORTS MUD...DEBRIS...AND FLOODING ALONG CALIENTE BODFISH RD. ROAD WAS CLOSED AT RIM RD TO SOUTHBOUND TRAFFIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 3.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589
WGUS56 KHNX 051510
FFWHNX
CAC029-107-052100-
/O.NEW.KHNX.FF.W.0001.170105T1510Z-170105T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
710 AM PST THU JAN 5 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
North central Kern County in central California...
South central Tulare County in central California...
* Until 100 PM PST
* At 707 AM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. 5 to 9 inches of rain
have fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Bodfish, South Lake, Weldon, Lake Isabella, Riverkern,
Johnsondale, Democrat, Wofford Heights, Mountain Mesa, Kernville,
Glennville and Fountain Springs.
Excessive rainfall over the burn scar will result in debris flow
moving through the White River, Kern River, Poso Creek, Deer Creek
drainages. The debris flow can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3613 11845 3539 11829 3532 11858 3553 11895
3603 11898 3607 11876
$$
Dudley3 follow-up statements
976
WGUS76 KHNX 051650
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
850 AM PST THU JAN 5 2017
CAC029-107-052100-
/O.CON.KHNX.FF.W.0001.000000T0000Z-170105T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
850 AM PST THU JAN 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM PST FOR
NORTH CENTRAL KERN AND SOUTH CENTRAL TULARE COUNTIES...
At 846 AM PST, Doppler radar and automated rain gauges indicated
that heavy rain was continuing to fall over the area. Additional
rainfall of up to an inch may still occur before ending later this
morning. Flash flooding may be occuring or occur over the next
several hours.
Excessive rainfall over the burn scar will result in debris flow
moving through the Kern River drainage. The debris flow can consist
of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Squirrel Mountain Valley, Bodfish, South Lake Cdp, Weldon, Lake
Isabella, Riverkern, Johnsondale, Breckenridge Mtn, Democrat,
Ponderosa, Wofford Heights, Peppermint, Mountain Mesa, Uhl,
Kernville, Glennville and Fountain Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3613 11845 3539 11829 3532 11858 3553 11895
3603 11898 3607 11876
$$
Andersen405
WGUS76 KHNX 051838
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
1038 AM PST THU JAN 5 2017
CAC029-107-052100-
/O.CON.KHNX.FF.W.0001.000000T0000Z-170105T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
1038 AM PST THU JAN 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM PST FOR
NORTH CENTRAL KERN AND SOUTH CENTRAL TULARE COUNTIES...
At 1034 AM PST, Doppler radar and automated rain gauges indicated
that the heaviest rains have been diminishing over the area and will
continue to do so. However, flash flooding is still possible and
have reports of rivers raising to near their crests suddenly and
debris flows and rock falls have been seen along many mountain and
foothill roads in Tulare and Kern County. Continue to use caution
especially when driving along the mountain and foothill roads.
Excessive rainfall over the burn scar will result in debris flow
moving through the Kern River drainage. The debris flow can consist
of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Squirrel Mountain Valley, Bodfish, South Lake Cdp, Weldon, Lake
Isabella, Riverkern, Johnsondale, Breckenridge Mtn, Democrat,
Ponderosa, Wofford Heights, Peppermint, Mountain Mesa, Uhl,
Kernville, Glennville and Fountain Springs.
Additional rainfall amounts of 0.5 to 1.0 inches are still possible
in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3613 11845 3539 11829 3532 11858 3553 11895
3603 11898 3607 11876
$$
Andersen684
WGUS76 KHNX 052054
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
1254 PM PST THU JAN 5 2017
CAC029-107-052100-
/O.EXP.KHNX.FF.W.0001.000000T0000Z-170105T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-TULARE CA-
1254 PM PST THU JAN 5 2017
...THE FLASH FLOOD WARNING WILL EXPIRE AT 100 PM PST FOR NORTH
CENTRAL KERN AND SOUTH CENTRAL TULARE COUNTIES...
The heavy rainfall that has created the flash flooding has moved out
of the area and is no longer expected to pose a significant threat.
Use caution as some rivers and drainages especially in the lower
elevations may continue to rise in response to the runoff for the
next couple of hours. Please continue to heed all road closures and
beware of loose and unstable rocks and mud that may slump over a
road suddenly.
LAT...LON 3613 11845 3539 11829 3532 11858 3553 11895
3603 11898 3607 11876
$$
AndersenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 3:24 AM PST, 3 hours 46 minutes earlier.
Area forecast discussion, Jan 5, 3:24 AM PST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 324 AM PST Thu Jan 5 2017 .SYNOPSIS...A very moist flow of Pacific air will continue over the region bringing periods of rain and high mountain snow through this evening. Dry conditions are expected on Friday, then another even stronger fetch of moisture will take aim on the region this weekend into early next week. && .DISCUSSION...Atmospheric River (AR) #1 continues in the Sierra with moderate to locally heavy rains continuing. The main focus of flooding this overnight has been the Greenhorn Mountains and western slopes of the Sierra over Kern and Tulare Counties where rain gauges at Alta Sierra and Greenhorn Summit have exceed 8.5 inches in the past 28 hours. USGS stream gauges along the South Fork of the Tule River as well as Deer Creek are showing unprecedented stage and flow rates and they continue to increase with time. Flood Advisory product remains in effect for this region through mid morning. Elsewhere, impressive 4-6 inch rain totals abound in the Sierra with snow levels at 8000-8500 feet. Obviously very heavy snow is falling over the high country and the Winter Storm Warning will remain in effect. As is always the case in these highly topographically driven events, the San Joaquin Valley has received much less rain with amounts generally less than 0.75" and many locations getting only around 0.25". So...for today water vapor satellite imagery shows the AR extended still well to the west of the coast and models accordingly keep the rain going through much of the day. By tonight this AR #1 event should come to an end with some brief ridging and drying for Friday and Friday Night. This drying will be needed for flood clean up and preparation for the next seemingly even wetter event, AR #2, progged to arrive Saturday morning and continuing well into Monday. Model forecast rainfall amounts in the Sierra target areas from Fresno County north with 10-15" of potential RAIN and 5-10" over the already water logged Tulare County and North Kern Mountains. It cannot be emphasized enough that the forecast amounts of rain will cause extreme flooding for the Sierra, foothills and adjacent lower elevations. Yosemite Park has the potential for a major flood as well as most other locations along rivers and streams in the Central California Interior. Please plan accordingly. The longer term also looks wet.... && .AVIATION... In the San Joaquin Valley, mainly VFR with areas of MVFR and local IFR in rain and mist. In the southern Sierra Nevada and adjacent foothills and the Tehachapi Mountains, widespread mountain obscuring IFR in upslope clouds and precipitation thru 06Z Friday then areas of MVFR and local IFR in upslope after 06Z Friday. Otherwise, VFR conditions are expected during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch through Monday afternoon CAZ090-092>097. Winter Storm Warning until 4 PM PST this afternoon ABOVE 7000 FEET FOR THE CAZ096-097. && public...Dudley avn/fw...DS synopsis...Dudley weather.gov/hanford
In the hours before
Local storm report, Jan 5, 6:19 AM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
619 AM PST THU JAN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM DEBRIS FLOW 10 SW LAKE ISABELLA 35.51N 118.59W
01/05/2017 KERN CA LAW ENFORCEMENT
HIGHWAY 178 CLOSED DUE TO ROCK AND MUD SLIDES FROM
EXCESSIVE RAINFALL. REPORTED BY CHP.
&&
DSLocal storm report, Jan 5, 6:48 AM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
648 AM PST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HEAVY RAIN 5 W FISH CAMP 37.47N 119.74W
01/05/2017 M3.08 INCH MARIPOSA CA TRAINED SPOTTER
. THE DURATION OF THE HEAVY RAIN EVENT WAS
24 HOURS.
&&
JBDThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 11:49 PM PST | Areal Flood Advisory | HNX | Kern, Tulare | 3 hr |
| Jan 5, 2:32 AM PST | Areal Flood Advisory | HNX | Kern, Tulare | 6 hr |
| Jan 5, 8:50 AM PST | Flash Flood Watch | HNX | 6 days | |
| Jan 5, 11:33 AM PST | Areal Flood Advisory | HNX | Kern, Tulare | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.